Health officials urge Alaskans to carry naloxone to curb growing number of drug overdoses related to fentanyl

Alaska health care professionals discussed strategies that can help curb the state’s increasing number of drug overdoses on Wednesday.

 

Get the latest state-specific policy intelligence for the health care sector delivered to your inbox.

 

Alaska had 253 drug overdose deaths in 2021, compared to 146 in 2020, according to the recently released Drug Overdose Mortality Update. That represents an overdose death rate of 35.2 deaths per 100,000 people in 2021, compared to an overdose death rate of 20.2 deaths per 100,000 people in 2020.

Jessica Filley, an epidemiology specialist with the Alaska Department of Health’s (DOH) Office of Substance Misuse and Addiction Prevention, said many of those deaths are connected to the spread of fentanyl during the Alaska Division of Behavioral Health’s Project ECHO meeting. The ECHO series educates residents on substance use disorders and treatment. 

“The majority of deaths are due to fentanyl,” Filley said. “We’ve seen a large increase in these deaths. Meth and fentanyl are increasingly involved in opioid pain reliever overdose deaths.”

Dr. Anne Zink, the DOH’s Chief Medical Officer, said fentanyl is circulating throughout Alaska communities in many different substances and in various street drugs. 

“The first thing we need to do is be incredibly cautious and never use ‘illicit’ anything,” Zink said. “There’s so much fentanyl circulating in everything we have. Addiction and depression are as real as any disease and we need to not stigmatize the addiction, person, or treatment. We need to not stigmatize treatment that has been shown to work.”

More Alaskans should consider carrying naloxone, which can be used to treat fentanyl overdoses, in case they encounter residents who may be experiencing an overdose, Zink said. 

“Naloxone gives people a chance at recovery,” Zink said. “We need to not stigmatize carrying naloxone and having it available. I carry it. If someone is not breathing, you have a chance to save their life. This is a real disease. Carry naloxone and comprehensively treat it. A lot of people are going through a lot of loss.”

Sandy Snodgrass discussed the loss of her son, Robert Bruce Snodgrass, who died from fentanyl poisoning on Oct. 26th, 2021 in Anchorage. 

“I have left my position as a clinical psychologist to fight fentanyl full time,” Snodgrass said. “Barely anyone is intentionally seeking fentanyl. I understand a lot of people may have experimented or recreationally used drugs at some point in our past. But due to fentanyl, there is no safe street drug. I urge parents to talk to your children today specifically about rainbow fentanyl. The only way to avoid a fentanyl poisoning is complete abstinence from street drugs. Kids can’t even take candy from each other with this introduction of rainbow fentanyl. Carry naloxone and talk to your children.”

Tim Easterly is a Program Coordinator with the DOH’s Project Hope, which distributes naloxone and educates residents about its use. He said Naloxone can be administered in large quantities.

“You can’t give somebody too much naloxone,” Easterly said. “If someone is having an overdose, keep giving it to them until they come around. Stay with them, talk to them, let them know you’re there. We carry Kloxxado, which has a shelf life of 2 years. If all you have is expired naloxone, use it anyway. It will probably work.”